Alert archive / Arkansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 142, NWS Little Rock, AR

May 3, 2002Clark County, Hot Spring County, Arkansas

NWS Little Rock, AR issued this severe thunderstorm warning at May 3, 2002, 6:46 AM CDT for Clark County, Hot Spring County, Arkansas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 3, 2002, 6:46 AM CDT (11:46 UTC)
Expired
May 3, 2002, 7:15 AM CDT
In force
29 min
Issued by
NWS Little Rock, AR
Area
Counties, with a storm outline in the text

Counties Clark County, AR, Hot Spring County, AR

The radar

The Little Rock radar (KLZK), 103 km from the middle of the area, began a volume at 11:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 11.8 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2002-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2991 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2002-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2991 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
829 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
218 m²/s²
Significant tornado parameter
4.3
Supercell composite
16.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 3:00 AM CDT, 3 hours 46 minutes earlier.

Area forecast discussion, May 3, 3:00 AM CDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
300 AM CDT FRI MAY 3 2002

FORECAST CONCERNS: CONVECTIVE TRENDS AND TEMPERATURES.

LATEST SFC/MSAS DATA SHOWS SFC FRONT HAS WORKED WELL S OF THE FA AND
IS LOCATED OVER CNTRL LA ATTM. PERSISTENT ELEVATED CONVECTION HAS
CONTINUED OVER SRN AR THIS MRNG. ELSEWHERE...LOW CLOUDS AND COOL
NELY WIND KEEPING TEMPS GENERALLY IN THE 50S.

MODELS SEEM TO BE IN REASONABLE AGREEMENT THIS MRNG WITH OVERALL
TRENDS. ACTIVE SRN STREAM AND MEANDERING SFC FRONT WILL KEEP THINGS
UNSETTLED OVER MUCH OF THE FA FOR THE SHORT TERM. TIMING OF
INDIVIDUAL SHORTWAVES AND RESULTING PRECIP CHANCES WILL BE THE
CHALLENGE OF THIS FCST. WENT WITH A BLEND OF THE ETA AND AVN OUTPUT.

LATEST RUC DATA SHOWS THAT ONGOING SHRA/TSRA ACTIVITY SHOULD
DIMINISH OVER THE NEXT FEW HOURS AS WAA AND H85 FLOW DECREASES
SOMEWHAT. NEXT SFC SYSTEM OVER TX WILL TRACK ALONG THE BNDRY AND
BRING ANOTHER ROUND OF CONVECTION TO MOST AREAS BY THIS AFTN.
ACTIVITY ALREADY DEVELOPING OVER CNTRL TX. HIGHEST RAIN CHANCES WILL
BE OVER SRN AR AGAIN TODAY...WITH SEVERE THREAT AGAIN BEING LARGE
HAIL.

SYSTEM TRACKS EAST OF THE AREA TONIGHT WITH SOME LINGERING RAIN
CHANCES EARLY IN THE SERN SECTIONS. WEAK RIDGE OF HIGH PRESSURE
PROGGED TO BUILD INTO THE FA LATE TONIGHT AND FOR SATURDAY. EXPECT
WARMER TEMPS ON SATURDAY...BUT WILL TREND ON THE COOLER SIDE OF MOS
WITH NELY WINDS AND LINGERING CLOUDS.

IN THE EXTENDED...HIGH PRESSURE WILL SHIFT EAST OF THE REGION AND
ALLOW THE FRONT TO BEING MOVING BACK NWD. MOISTURE LVLS WILL ALSO
RETURN ALONG WITH A CHANCE OF SHRA/TSRA. BNDRY STAYS NORTH OF AR
THRU MIDWEEK WITH WARM AND HUMID WX THE RULE.  ..44..

.LZK...NONE.

In the hours before

Local storm report, May 3, 3:18 AM CDT, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
318 AM CDT FRI MAY 03 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0225 AM    WARREN                    AR   1.75 INCH HAIL
05/03/02   BRADLEY                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Special weather statement, May 3, 5:25 AM CDT, 1 hour 21 minutes before
ARZ052>057-062>069-031800-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
525 AM CDT FRI MAY 3 2002

...SLIGHT RISK OF SEVERE WEATHER ACROSS MUCH OF SOUTHERN ARKANSAS
TODAY AND EARLY TONIGHT...

EARLY THIS MORNING...A COLD FRONT WAS LOCATED TO THE SOUTH OF
ARKANSAS. NORTHEAST WINDS CONTINUED TO USHER COOLER AIR INTO THE
AREA AT THE SURFACE BEHIND THE FRONT. MEANWHILE...SEVERAL UPPER LEVEL
LOW PRESSURE SYSTEMS ARE FORECAST TO PASS ACROSS THE AREA TODAY AND
EARLY TONIGHT.

THIS WILL RESULT IN ADDITIONAL SHOWER AND THUNDERSTORM FORMATION
ACROSS THE REGION TODAY AND EARLY TONIGHT. SOME OF THE THUNDERSTORMS
HAVE THE POTENTIAL TO REACH SEVERE LEVELS. THE MAIN SEVERE WEATHER
THREAT WILL BE LARGE HAIL AND DAMAGING WINDS.

STORM SPOTTERS...EMERGENCY MANAGERS...AND HAM RADIO OPERATORS MAY
NEED TO BE ACTIVATED OVER SOUTHERN ARKANSAS AS THE DAY PROGRESSES.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR THE LATEST WEATHER
INFORMATION FROM YOUR NATIONAL WEATHER SERVICE.

44

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 7:29 PM CDTSevere Thunderstorm WarningLZKCalhoun, Ouachita31 min
May 2, 7:50 PM CDTSevere Thunderstorm WarningLZKDesha35 min
May 2, 7:53 PM CDTSevere Thunderstorm WarningLZKBradley37 min
May 2, 8:40 PM CDTSevere Thunderstorm WarningLZKDrew35 min
May 2, 9:48 PM CDTSevere Thunderstorm WarningLZKCleveland, Lincoln42 min
May 2, 10:12 PM CDTSevere Thunderstorm WarningLZKDesha33 min
May 2, 11:25 PM CDTSevere Thunderstorm WarningLZKCleveland, Lincoln50 min
May 3, 12:05 AM CDTSevere Thunderstorm WarningLZKDesha40 min
May 3, 12:08 AM CDTSevere Thunderstorm WarningLZKDesha37 min
May 3, 1:35 AM CDTSevere Thunderstorm WarningLZKCalhoun40 min
May 3, 1:59 AM CDTSevere Thunderstorm WarningLZKBradley31 min
May 3, 2:52 AM CDTSevere Thunderstorm WarningLZKDesha23 min
May 3, 6:06 AM CDTSevere Thunderstorm WarningLZKHot Spring19 min
May 3, 6:21 AM CDTSevere Thunderstorm WarningLZKSaline24 min
May 3, 6:51 AM CDTSevere Thunderstorm WarningLZKPulaski24 min
May 3, 7:19 AM CDTSevere Thunderstorm WarningLZKGrant26 min
May 3, 9:43 AM CDTFlash Flood WarningLZKArkansas, Desha, Drew, Lincoln3 hr
May 3, 9:47 AM CDTFlash Flood WarningLZKArkansas, Desha, Drew, Lincoln3 hr

Nearby

Severe Thunderstorm Warnings in Arkansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.